elderly pills 75When you have a headache or other pain, the first thing you might do is reach for the pain reliever in your medicine cabinet. This medicine may have an ingredient called acetaminophen. Do you know what it is? Could you be putting yourself at risk by taking too much?

Acetaminophen is the generic name of a popular pain killer found in many over-the-counter (OTC) medicines like Tylenol, Theraflu, and NyQuil. It’s also in prescription pain medications; two common ones are Vicodin (acetaminophen and hydrocodone) and Percocet (acetaminophen and oxycodone).

Acetaminophen can have harmful side effects in high doses.

How aware is the public of these side effects? In a 2007 study published in the Journal of American Pharmacists, researchers found that out of 104 respondents, 80% said that they had used acetaminophen. The majority of these people weren’t sure if they had received information about the risks of taking high doses. Also, they did not know what would be considered a high dose for regular- or extra-strength products.

In June 2009, an advisory committee for the US Food and Drug Administration (FDA) decided to update acetaminophen’s warning label. This updated label lets the public know that taking more than the maximum dose can cause serious liver damage.

On the Label: Getting the Message Across

Liver Damage

The liver is vulnerable to harm because it is the organ that processes toxic substances. When the liver is damaged by an overload of toxins, a person may have early signs of acute liver failure, like yellowing of the skin and eyes (called jaundice), nausea, and vomiting. These symptoms can quickly worsen, leading to liver failure and death.

High doses of acetaminophen can be toxic and may cause liver damage, the need for liver transplant, and even death. In a study cited by the FDA, 94 patients were hospitalized in Atlanta for acute liver failure over a five-year period. Sixty-five patients (49 adults, 16 children) agreed to be part of the study. Among the adults, 41% of the cases were due to acetaminophen overdose (either accidental or intentional). When these statistics are applied to the US population, an estimated 1,600 cases of acute liver failure could occur each year—640 of these cases related to acetaminophen.

Changes in the Liver

The FDA also focused on acetaminophen’s ability to cause changes in liver function tests. In one study, 145 healthy patients were divided into five groups: placebo (sugar pill), acetaminophen, Percocet, Vicodin, and morphine. After two weeks of taking 4 grams of acetaminophen (the maximum daily dose), about 30%-40% of the participants receiving acetaminophen in the treatment groups showed increased levels in their ALT tests (blood test that detects liver disease). These levels returned to normal after the patients stopped taking acetaminophen. The study shows that even taking the maximum dose (not an overdose) can affect liver cells.

If acetaminophen can change liver function tests in healthy people, what happens to those who already have liver damage?

People at Higher Risk

Alcohol Use

Drinking too much alcohol can damage the liver over time. This damage can affect the way the liver processes acetaminophen. Individuals who have more than three alcoholic drinks a day should talk to their doctor before taking acetaminophen.

Liver Disease

Liver disease refers to a range of conditions that affect the liver, such as cirrhosis, hepatitis A, hepatitis B, and hepatitis C. Studies show that people with liver disease metabolize acetaminophen differently than healthy people. In the case of cirrhosis, the liver becomes scarred, which hinders its ability to detoxify harmful substances. Since people with liver disease are at a higher risk for harmful side effects (even with the recommended dose), they should talk to their doctor before taking acetaminophen.

Warfarin Therapy

Beyond the dangers of liver damage, acetaminophen may also increase the risk of bleeding if mixed with other medications. Warfarin (eg, Coumadin) is a commonly prescribed drug used to prevent dangerous blood clot formation. Acetaminophen may increase the blood-thinning effect of warfarin, placing people at a higher risk for severe bleeding. In a study published in the journal Pharmacotherapy, 36 people on warfarin were randomly assigned to three groups (placebo, 2 grams of acetaminophen, or 4 grams of acetaminophen). Compared to the placebo group, the people who took acetaminophen had modest increases in their international normalized ratio, or INR (a test the measures how the blood clots). Higher numbers mean that the blood is thin and will take longer to clot, which puts people at an increased risk for bleeding. Because of this, those on warfarin therapy should talk to their doctor before taking acetaminophen.

What These Warnings Mean for You

The main goal behind these label changes is to make you more aware of how much acetaminophen you are taking and which conditions put you at a higher risk for liver damage.

There are ways that you can safely take acetaminophen:

  • Carefully read drug labels to find out what the active ingredients are. Never take more than one product that contains acetaminophen. For example, don’t take Tylenol and also take NyQuil—both of these products have acetaminophen.
  • If you are taking a prescription medication, read the leaflet that comes with it to find out what the active ingredients are. Keep in mind that with prescription medications, acetaminophen may be listed as “APAP.” If you are unsure about the ingredients, ask your doctor or pharmacist.
  • Follow the dosage directions carefully. Each product may have a different maximum daily dose. Even if you are not getting relief from the medication, avoid taking more than the recommended dose. Talk to your doctor.
  • Take special care when giving medication to your child. Closely follow the directions on the label. The dose will be based on your child’s age and weight. Be sure to use the measuring tool that comes with the medication. Don’t use a kitchen spoon, because this could cause you to give a higher dose. Also, keep a record of when you gave your child the dose and how much you gave.

    Note: Cough and cold medicine is not recommended for children aged four years or under.

If you or your child take too much acetaminophen, call 911 or the Poison Control Center (1-800-222-1222) right away. The early signs of acute liver failure (eg, nausea, vomiting) can be mistaken for another illness. Get help if you or your child has these signs.

Remember to talk to your doctor before taking acetaminophen if you:

  • Have more than three alcoholic drinks a day
  • Have liver disease
  • Take warfarin or other medicines

The Right Choice for You

Acetaminophen is safe for most people when taken as directed. For some, it’s a better option because the medicine doesn’t cause stomach upset and isn’t associated with Reye’s syndrome, a serious condition that can affect children and teens who have or have had a viral infection. If you’re unsure which pain reliever is the right choice for you, talk to your doctor or pharmacist.